Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Brown representability and the Eilenberg-Watts theorem in homotopical algebra


Author: Mark Hovey
Journal: Proc. Amer. Math. Soc. 143 (2015), 2269-2279
MSC (2010): Primary 55U35; Secondary 18E30, 18G35, 55N20, 55P42
DOI: https://doi.org/10.1090/S0002-9939-2014-12423-3
Published electronically: December 9, 2014
MathSciNet review: 3314134
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is well known that every homology functor on the stable homotopy category is representable, so of the form $ E_{*} (X)=\pi _{*} (E\wedge X)$ for some spectrum $ E$. However, Christensen, Keller, and Neeman (2001) have exhibited simple triangulated categories, such as the derived category of $ k[x,y]$ for sufficiently large fields $ k$, for which not every homology functor is representable. In this paper, we show that this failure of Brown representability does not happen on the model category level. That is, we show that a homology theory is representable if and only if it lifts to a well-behaved functor on the model category level. We also show that, for a reasonable model category $ \mathcal {M}$, every functor that has the same formal properties as a functor of the form $ X\mapsto X\otimes E$ for some cofibrant $ E$ is naturally weakly equivalent to a functor of that form. This is closely related to the Eilenberg-Watts theorem in algebra, which proves that every functor with the same formal properties as the tensor product with a fixed object is isomorphic to such a functor.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 55U35, 18E30, 18G35, 55N20, 55P42

Retrieve articles in all journals with MSC (2010): 55U35, 18E30, 18G35, 55N20, 55P42


Additional Information

Mark Hovey
Affiliation: Department of Mathematics, Wesleyan University, Middletown, Connecticut 06459
Email: mhovey@wesleyan.edu

DOI: https://doi.org/10.1090/S0002-9939-2014-12423-3
Received by editor(s): September 24, 2013
Received by editor(s) in revised form: December 10, 2013
Published electronically: December 9, 2014
Communicated by: Michael A. Mandell
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society